Kentucky, 2014

Hail in Kentucky, April 2, 2014

April 2, 2014 · NWS PAH · 2 events in 2 counties and zones

Numerous thunderstorms developed along a warm front that extended roughly west to east across southern Missouri and western Kentucky. Some of these storms produced hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous thunderstorms developed along a warm front that extended roughly west to east across southern Missouri and western Kentucky. Some of these storms produced hail. Most of the hail was sub-severe with the exception of one or two storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 2, 2:00 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Apr 2, 2:00 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CDT Wed Apr 2 2014

.SHORT TERM /Tonight through Friday night/...
Issued at 300 PM CDT WED APR 2 2014

Main concern in the short term is severe weather potential...with
the greatest risk expected late Thursday through Thursday night.

In the near term...a strong surface warm front was located just
south of a line from kmdh to kowb at 19z. The models have been too
quick to lift the front northward. Relied on the hrrr guidance for
this front...meaning the front will be nearly stationary from the
kevv/kowb area to kmdh well into the evening. The front may not
clear the Interstate 64 corridor until midnight or later. Widespread
elevated convection north of the front should remain generally along
and north of I 64.

Late this evening into the overnight hours...showers and storms will
increase in coverage across the entire region as the southwest flow
aloft becomes more active. The models indicate a series of weak
impulses originating in the subtropical Pacific will begin to affect
our region. In the lower levels...the southerly low level jet will
increase to between 40 and 50 knots by 12z. Some locally heavy rain
is possible...mainly across southern IL and southeast MO. The severe
weather potential will be rather limited by lack of surface based
instability. Enough elevated instability will be present for some
hailers...especially given wet bulb zero heights around 10k feet.
Damaging wind potential will be limited by weak low level lapse
rates.

On Thursday...there may be a lull in the activity during the
morning. Activity should increase during the afternoon as daytime
heating destabilizes the atmosphere. The 12z gfs/09z sref indicate
surface based capes will be near 2000 j/kg later in the afternoon
across southeast MO and southwest IL. The shear/instability
parameters are strongly favorable for supercells across Missouri
during the afternoon. Any activity that forms east of the
Mississippi River will be in a less favorable environment for
supercell structures.

By late Thursday night...the activity is likely to congeal into a
QLCS by the time it reaches sw Indiana and the Pennyrile region of
west Kentucky. By midnight...the environment will be characterized
by high shear and low cape. This should result in more of a wind
threat than hail or tornadoes. During the transition period in the
evening hours...any combination of organized storm structures could
occur...producing damaging wind/large hail/tornadoes. This
transition appears likely to occur across southern IL and far west
Kentucky.

Storm total qpf for the entire short term period is currently
forecast from around 1.5 to almost 3 inches...with the highest
amounts in southern IL and southeast MO. These amounts are not
expected to cause significant flooding problems over a widespread
area. Localized higher amounts /isolated flooding remains possible.

The cold front will move east across the kevv/khop areas around 12z
Friday...ending all precipitation. Strong drying in the wake of the
front should result in mainly sunny skies by afternoon. Temps will
remain nearly steady in the upper 50s to lower 60s through the day.
Friday night will be markedly colder as surface high pressure
provides clear skies and decreasing winds. Some frost or even a
light freeze is possible early Saturday morning.

.LONG TERM /Saturday through Wednesday/...
Issued at 300 PM CDT WED APR 2 2014

After the mid week system makes passage, we cool off for the weekend
and cool temps stick around through the remainder of the long term
portion of the forecast.

Dry weather prevails in a zonal flow pattern through the weekend.
Another system takes shape as a long wave trof carves across the
southern Plains. A surface low develops and lifts across the lower
MS valley, bringing our next bout of rain/showers into/across the
PAH FA mainly Sunday night-Monday. This happens as a broad long wave
trof carves out across the eastern half of the country, with us in
the cool/damp flow underneath.

Net result will be a cool back into the upper 50s and lower 60s for
highs this weekend, continuing into/through next week. Lows likewise
cool back into the 40s with even some upper 30s not out of the
question. These represent values some 10 degrees or more below climo
norms for this time of year.

&&

.AVIATION...
Issued at 300 PM CDT WED APR 2 2014

Flight terminals are warm sectored now...so cigs/vsbys have returned
to VFR. A piece of energy in the upper flow ejects tonight, and may
result in a round of late night showers/storms that restricts
cigs/vsbys to MVFR. Isolated thunderstorms are capable of IFR
restrictions, but not in prevailing forecast. Stronger action
expected with system passage tomorrow night. Winds become southerly
and increase in speed and gusts tomorrow, on its approach.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...MY
LONG TERM...DH
AVIATION...DH
Hazardous weather outlook, Apr 2, 3:24 AM CST, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
424 AM CDT WED APR 2 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
424 AM CDT WED APR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME
STORMS MAY REACH SEVERE LEVELS...ESPECIALLY AS WE GET INTO THE
OVERNIGHT HOURS. LARGE HAIL AND DAMAGING WIND GUSTS WOULD BE THE
MAIN HAZARDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS ARE LIKELY THURSDAY
AFTERNOON AND THURSDAY NIGHT. LARGE HAIL...DAMAGING WINDS AND
TORNADOES WILL ALL BE POSSIBLE. THERE WILL ALSO BE A RISK OF VERY
HEAVY RAINFALL WITH THE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO EARLY
THURSDAY. SPOTTER ACTIVATION IS PROBABLE THURSDAY AFTERNOON AND
NIGHT.

The radar

The Evansville,IN radar (KVWX), 82 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Webster

When
April 2, 5:34 PM CST
Where
Webster County, Dixon
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.520, -87.700

Hail, Trigg

When
April 2, 7:35 PM CST
Where
Trigg County, 1 mi NE of Linton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.690, -87.887

Dime-size hail accumulated to a depth of several inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501658, 501657.